How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4506
Experience:  MD Psychiatry
9385906
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

Hello.I currently suffer from agressive panic disorder.My doctor

This answer was rated:

Hello.I currently suffer from agressive panic disorder.My doctor had me on Paxil 20mg x2 a day,serzone 100mg x2 a day,xanax 0.05mg as needed,Seroquel 200mg a day.I have been feeling perfect under these medications for years,but Tuesday he changed my medication.He changed Serzone and gave me Effexor 75mg a day instead.he also cutt of the seroquel alltogether.I have not had a crisis for many years but with this new Effexor my mental state has collapsed.I feel a persistent and un-ending feeling and thoughts of absolute terror.I cannot sleep nor eat.It all started almost to the same day that my Seroquel and Serzone were cancelled and Effexor put in their place.I have unstopping thoughts of terror that do not stop.A usual Panic attack comes and goes fast but this is like being trapped within a giant panic attack that will not end.I am also hearing voices and sounds.Extreme nausea as well.Please respond.I was just fine with my old meds and NO crisis nor panic at all.

Hi there,

 

Welcome to Just Answer !

 

Well , i believe you must be having a terrible time all this while , but i do not understand one thing, that why did your doctor put you off seroquel and serzone , in the first place , when you have been stable on these drugs and were responding well?

 

Also, kindly mention , all the drugs you are currently taking?

 

REGARDS...

Customer: replied 7 years ago.
He said that seroquel was giving me weight gain.he said that serzone was bad for the liver,but I get tested regularly and have been just fine!!My medicines now are Effexor 75mg 3x a day,Paxil 10mg a da,Xanax 0.05mg up to three a day as needed.I have never felt like this before in my life.I stopped the effexor.but I do not have any serzone.Seroquel(the little that I have left)is the only thing that has helped.Any opinions on what amount I should use?I only have Paxil and Seroquel.

Thanks for the reply.

 

Well, your doctor was right in saying that seroquel ( quetiapine, an atypical anti psychotic ) causes weight gain , as one of the side effects of atypical anti psychotics is weight gain, also he rightly pointed out that serzone (nefazodone) causes liver damage on prolonged use ,and for the same reason, it has been withdrawn in some countries.

 

And , one thing stands out for an observation , and that is , you suffer from panic attacks , which is a type of anxiety disorder and so ideally along with the anti depressants , which act as good anti anxiety agents , one should give adequate dose of anti anxiety drugs , however , in your case you have been placed on xanax 0.5 mg three times a day , which i feel is a substandard dose , more so , i feel you should be placed on a better anti anxiety drug. Also, you have been over loaded with anti depressants -- paxil ( paroxetine, ssri anti depressant ) and effexor ( venlafaxine , an snri anti depressant) and that too a number of doses, which i feel is creating resistance in your body against these drugs , as a result their effectivity has decreased.

 

So, now , i shall mention a treatment regime ,which you should discuss with your doctor and get started on it, and i am sure you will get relieved of your panic symptoms, but i will also endorse the view of your doctor , to stop the use of serzone , as it has harmful effects on the liver, which may create a bigger problem for us in the future.

 

So , following drugs you should be placed on--

 

1) Anti depressants--- Well, you should stop seroquel and serzone , as adviced by the doctor of yours for reasons discussed above, do not worry i have alternative drugs to replace them , which will make you feel as better as ever. So, i suggest you increase the dose of Paxil to 20 mg , to be taken once a day only, and that too in the morning. Stop Effexor as you are not tolerating the drug well, although it is one of the best drugs, but if it is creating more problems than solving them, it is better to discontinue it , but make sure you taper the dose of effexor over 1-2 weeks and then stop it, as abuptly stopping effexor would cause discontinuation syndrome ( withdrawl symptoms) , so you need to reduce 37.5 mg three times a day to two times a day initially , keep it that way for 5 days and then furher reduce to effexor 37.5 mg once a day , keep it maintained for another 5 days and then stop it. Also in addtion to paxil 20 mg you should add Cymbalta 40 mg , once a daily dose taken at night .

 

2) Anti anxiety drugs --- Well, instead of xanax you should be started on Clonazepam 1 mg , to be taken two times a day after meals.

 

3) Psychotherapy --- In additon to the medications , you need to take a short course of psychotherapy ( counseling in lay terms ) , offered by a clinical psychologist, and the best type of psychotherapy for panic disorder is Cognitive Behavioural therapy ( CBT) , WHICH is as effective as drugs and in combination with them will definitely ork wonders for treating your longstanding panic disorder.

 

So, to summarize ,you need to be started on Paxil 20 mg , once a day in morning, Cymbalta (duloxetine) at night, clonazepam two times a day and CBT and KINDLY DISCUSS THE DRUGS, THEIR DOSGAGES AND TIME OF INTAKE WITH YOUR DOCTOR .

 

I WISH YOU RAPID RECOVERY TO THE BEST OF HEALTH .

 

I hope my answer serves your query according to your satisfaction.

 

Regards....

Dr. Kaushik and other Mental Health Specialists are ready to help you
Customer: replied 7 years ago.
Thank you very much!

Your welcome and thank you for the accept and bonus !

 

Please feel free to contact for any further assistance !

 

Regards...

Related Mental Health Questions